Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 45, NWS Tucson, AZ

July 19, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2011, 4:15 PM MST for Pima County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2011, 4:15 PM MST (23:15 UTC)
Expired
Jul 19, 2011, 4:44 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 32 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS55 KTWC 192315
SVRTWC
AZC019-200000-
/O.NEW.KTWC.SV.W.0045.110719T2315Z-110720T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 500 PM MST

* AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GREEN VALLEY. THIS STORM
  WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAHUARITA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3205 11086 3174 11089 3173 11113 3204 11109
TIME...MOT...LOC 2313Z 243DEG 1KT 3191 11101

$$

GL
2 follow-up statements
193 
WWUS55 KTWC 192330
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
430 PM MST TUE JUL 19 2011

AZC019-200000-
/O.CON.KTWC.SV.W.0045.000000T0000Z-110720T0000Z/
PIMA AZ-
430 PM MST TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 424 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GREEN VALLEY. THIS
STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.

&&

LAT...LON 3205 11086 3174 11089 3173 11113 3204 11109
TIME...MOT...LOC 2330Z 243DEG 1KT 3189 11100

$$


GL
501 
WWUS55 KTWC 192344
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
444 PM MST TUE JUL 19 2011

AZC019-192353-
/O.CAN.KTWC.SV.W.0045.000000T0000Z-110720T0000Z/
PIMA AZ-
444 PM MST TUE JUL 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM NEAR THE GREEN VALLEY AND SAHUARITA AREAS 
HAS WEAKENED BELOW SEVERE LEVELS. THUS...THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAINFALL IN THE GREEN 
VALLEY WILL PRODUCE AREAS OF STREET FLOODING.

LAT...LON 3205 11086 3174 11089 3173 11113 3204 11109
TIME...MOT...LOC 2343Z 243DEG 1KT 3191 11100

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:07 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 19, 3:07 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST TUE JUL 19 2011

.SYNOPSIS...AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE
AROUND THIS WEEK AND INTO THE UPCOMING WEEKEND. SOME STORMS WILL
GENERATE STRONG GUSTY WINDS AND HEAVY RAIN.

&&

.DISCUSSION...SCATTERED STORMS ONGOING MAINLY ALONG THE MOUNTAIN
RANGES IN COCHISE...SANTA CRUZ AND GRAHAM COUNTIES. THE NAM WRF DATA
IS DOING A BETTER JOB WITH THE ONGOING ACTIVITY WHILE THE GFS WRF
PLACED THE MOST ACTIVE PERIOD BETWEEN 11 AM AND 2 PM. SO BASED ON
THE NAM WRF...THE BULK OF THE ACTIVITY SHOULD DISSIPATE BY 5 PM OR
SO. WILL SEE IF THAT TURNS OUT TO BE REALITY. OTHERWISE...BUFR
SOUNDING FROM BOTH THE GFS AND NAM SUGGEST THE PRECIP WATER VALUES
WILL INCREASE TOMORROW CLOSER TO THE 1.7 TO 1.8 INCH RANGE. THE SREF
AND WRF DATA IS NOT AS OPTIMISTIC THOUGH AND KEEPS THE PRECIP WATER
VALUES CLOSER TO CLIMO. SURFACE WIND FCST FROM THE NAM12 INDICATES A
DECENT MOISTURE TAP INTO THE GULF OF CALIFORNIA THAT SHOULD
EFFECTIVELY PULL MOISTURE INTO THE WESTERN HALF OF THE CWA INCLUDING
KTUS WHICH IS LIKELY WHY THE BUFR SOUNDINGS RAMP UP THE PRECIP WATER
VALUES. WITH ALL THAT BEING SAID...THE POPS IN THE HIGH CHANCE RANGE
FOR THE CENTRAL PORTION OF THE CWA SEEM FINE AND WOULD FAVOR HEAVY
RAINFALL AS THE PRIMARY THREAT TOMORROW. PERSISTENT INVERTED V
PROFILE WILL ALSO KEEP THE THREAT FOR GUSTY WINDS THOUGH.

THE UPPER HIGH SHIFTS EAST A BIT ON THURSDAY AND THE MODELS RESPOND
BY RAPIDLY DROPPING THE PRECIP WATER VALUES DOWN TO AROUND 1.25.
SURFACE DEW POINTS SHOULD STILL LINGER IN THE MID 50S TO NEAR
60...SO THERE SHOULD BE SURFACE BASED MOISTURE AVAILABLE. BY NOON ON
THURSDAY...THE FLOW GREATLY WEAKENS WITH STEERING LEVEL WINDS CLOSE
TO 5 KTS. SO ANY STORMS THAT DO HAPPEN TO FORM WILL LIKELY POSE A
HEAVY RAIN THREAT MAINLY DO THEIR LACK OF MOTION AND NOT WATER
CONTENT. FOR THE FORECAST PURPOSES...I TRIMMED BACK POPS IN THE
WESTERN ZONES ON WEDNESDAY...BUT STILL LEFT THE HIGHER CHANCE POPS
IN THE MOUNTAINS AND EVEN INCREASED POPS A FEW POINTS IN THE FAR
WESTERN ZONES.

FOR THE WEEKEND TIME FRAME...THE RIDGE AXIS REMAIN CLOSER TO THE
MISSISSIPPI RIVER THAN THE GREAT PLAINS WITH A DEEPENING TROUGH
FORMING ALONG THE WEST COAST. THIS DOES NOT APPEAR TO DRY US OUT
THOUGH AS THE LOW LEVEL FLOW KEEPS A FAVORABLE TAP INTO THE GULF OF
CALIFORNIA. MOISTURE CONTENT RISES DURING THE WEEKEND AS THE RIDGE
AXIS SLIDES BACK TO THE WEST AND THE UPPER TROUGH EJECTS NORTHEAST.
DID INCREASE SKY COVER ON SUNDAY BASED ON THE EXPECTED MOISTURE
INCREASE. ANTICIPATE A FAIRLY PERSISTENT REGIME IN PLACE WITH
AFTERNOON AND EVENING CONVECTION...NEAR CLIMO TEMPS...AND THE
POTENTIAL FOR LOCALIZED HEAVY RAINFALL THROUGH THROUGH THE WEEKEND.
IN FACT...THE RIDGE AXIS SEEMS TO REMAIN FAIRLY STABLE STARTING
MONDAY...SO THE MONSOONAL FLOW WILL LIKELY CONTINUE THROUGH NEXT
WEEK.

ONE SIGNIFICANT CAVEAT TO THE EXTENDED FORECAST WILL BE THE TRACK OF
TROPICAL STORM DORA. LATEST MODEL GUIDANCE...AND HPC FORECAST...PUSH
DORA FURTHER EAST THAN PREVIOUSLY THOUGHT. SO IF DORA CONTINUES WITH
THE MORE EASTERLY TRACK...THERE IS SOME HOPE OF PULLING ADDITIONAL
MOISTURE INTO SOUTHEAST ARIZONA BE THE MIDDLE OF NEXT WEEK.

JJB

&&

.AVIATION...SCATTERED TO OCCASIONALLY BROKEN CLOUDS OF 9-12K
FEET...MAINLY FOR TUCSON EASTWARD. ISOLD TO SCT SHRA/TSRA MAINLY
EAST OF A LINE FROM FLORENCE TO TUCSON TO TUBAC THROUGH AROUND 03Z.
THEN CLOUDINESS DECREASING AND CEILINGS LIFTING OVERNIGHT. SFC WINDS
UNDER 10 KTS...BUT STRONG GUSTY AND ERRATIC WINDS POSSIBLE NEAR
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...PLENTY OF MOISTURE AVAILABLE FOR THE DEVELOPMENT OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR THE NEXT SEVEN DAYS.
SOME OF THE THUNDERSTORMS THAT DEVELOP WILL PRODUCE STRONG AND
ERRATIC OUTFLOW WINDS...OTHERWISE WINDS WILL REMAIN RATHER LIGHT AND
EXHIBIT TYPICAL DIURNAL TRENDS. MODERATE TO LOCALIZED HEAVY RAIN
ALSO WILL BE POSSIBLE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 12:06 PM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
1206 PM MST TUE JUL 19 2011

CORRECTED TIME

AZZ503>515-201900-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1206 PM MST TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

INCREASED MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY
RAINFALL WITH THE POTENTIAL FOR SOME STREET FLOODING AND FLOODING
OF AREAS THAT ARE NORMALLY PRONE TO FLOODING. STRONG GUSTY WINDS IN
EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE WITH THE STORMS. EVEN
MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING THROUGH THE WEEK. THE MAIN THREATS FROM THUNDERSTORMS WILL
BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS
LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE
THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-201900-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
1206 PM MST TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

INCREASED MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN
THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING THROUGH THE WEEK. THE MAIN THREATS FROM THUNDERSTORMS WILL
BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS
LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE
THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:36 PM MSTAreal Flood AdvisoryTWCSanta Cruz105 min
Jul 19, 4:48 PM MSTAreal Flood AdvisoryTWCPinal78 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.